Thank you, Mr. Chair, and thank you, members of the committee, for inviting me here today.
I'm Dr. Remington Nevin, and I'm the executive director of the Quinism Foundation, which is a Vermont-based non-profit organization. Our mission is to support and promote education and research on the medical condition known as chronic quinoline encephalopathy, otherwise known as neuropsychiatric quinism. This is the medical condition caused by poisoning of the central nervous system by mefloquine and related quinoline anti-malarials.
I last provided evidence to this committee in December 2016 in the form of a written brief on the topic of mefloquine, and in that brief I commented in part on what were then the recent changes to the Canadian mefloquine product monograph updated in August of that year. The monograph was subsequently updated again in, I believe, September 2017, following the publication of both the Canadian Forces surgeon general report on mefloquine and the Health Canada report on mefloquine. It is the language from this most recent update that I will refer to in my testimony today.
The current Canadian mefloquine product monograph now warns physicians and other prescribers, in bold typeface, that:
Patients should be advised to consult a healthcare professional if any neurological and/or psychiatric symptoms occur during the prophylactic use of mefloquine
—for the prevention of malaria—
as healthcare professionals may have to discontinue mefloquine and prescribe an alternative medicine for the prevention of malaria.
The monograph further clarifies, in a boxed warning, that not only may mefloquine have to be discontinued, but that “mefloquine should be discontinued” and an alternative medication substituted if psychiatric or neurologic symptoms occur during prophylactic use.
The updated monograph then also makes clear that:
Psychiatric symptoms ranging from anxiety, paranoia...and depression to hallucinations and psychotic behavior...can occur with mefloquine use. Symptoms may occur early in the course of mefloquine use and on occasion...these symptoms have been reported to continue long after mefloquine has been stopped.
The monograph then also makes clear that:
In a small number of patients it has been reported that dizziness or vertigo and loss of balance may continue for months or years after discontinuation of mefloquine, and in some cases vestibular damage may be permanent.
There are several important points being made in this approved labelling, which has been approved by Health Canada and, therefore, presumably are being agreed to by Health Canada.
The first point being made is that there is an acknowledgement by Health Canada and the product's manufacturer that in some cases there are long-term psychiatric and neurologic symptoms that result from mefloquine use. The assumption in the labelling is that there is a likelihood of these symptoms being causal, meaning caused by the drug, and not merely associated with its use. To be clear, this causality is really not disputed by experts. There is broad consensus among international drug regulators on this fact. There's good evidence from the medical and scientific literature and from the accumulated pharmacovigilance data—meaning the adverse-event reports—that symptoms such as insomnia, abnormal dreams, nightmares, anxiety, depression and cognitive dysfunction, among other psychiatric symptoms, for example, can continue for years after use of the drug. That's the first point.
The second point being made by this updated language is that there's also tacit acknowledgement by Health Canada and the drug's manufacturer that to reduce the risk of these long-term symptoms, mefloquine should be discontinued at the onset of any psychiatric or neurologic symptom. This is made clear by the additional language in the monograph, that:
During prophylactic use, if signs of acute anxiety, depression, restlessness or confusion occur, these may be considered prodromal to a more serious event. In these cases, the drug must be discontinued and an alternative medication should be substituted.
It should be clear, given the other language in the monograph, as well as international drug labelling, that these specific symptoms—the acute anxiety, depression, restlessness or confusion—should be considered illustrative and not exclusive. For example, the European drug labelling makes clear that abnormal dreams, nightmares and insomnia should also require the drug's discontinuation. I believe this is clear from the Canadian product monograph language as well.
For the purposes of this committee’s mandate, these two points have profound implications for the care of Canadian veterans, tens of thousands of whom since the 1990s have been exposed to mefloquine, in most cases without the benefit of these enhanced warnings.
One obvious and profound implication is that for those Canadian veterans who were ordered to take mefloquine prior to these warnings appearing in the product monograph, and who were therefore not told to discontinue the drug at the onset of any psychiatric symptoms, there is an increased risk that they experienced the “more serious event” that these psychiatric symptoms are considered prodromal to. To be clear, this more serious event is in fact the development of the long-term psychiatric and neurologic symptoms that in some cases can contribute to disability.
This then raises the question: what is being done systematically by Veterans Affairs Canada and others to identify those veterans who did in fact develop these long-term psychiatric and neurologic symptoms as a result of their use of mefloquine? The answer appears to be nothing. As a result, in a recent letter to the former Minister of Veterans Affairs, we called upon VAC to implement a program to screen veterans for a history of symptomatic mefloquine exposure, meaning those veterans who not only recall having taken mefloquine but who recall having experienced those symptoms that are specifically listed as being prodromal to the more serious event, which we understand is a euphemism for the development of disability from the drug’s use.
Unfortunately, what we received in reply from the current minister was a very unsatisfying response, which suggests to us that VAC is not taking this issue seriously. I'd be happy to share this response for the record on request.
As we noted in our original letter to the veterans affairs minister, we believe that screening veterans “for symptomatic mefloquine exposure is a necessary first step to raising clinicians’ awareness of the prevalence of mefloquine poisoning among the recent Canadian veteran population”. We also believe that screening will permit VAC to more accurately and validly “estimate the total number of veterans exposed to mefloquine” and “how incomplete prescribing documentation may be”. We also believe that this will permit VAC to estimate “how many veterans may be suffering disability who may become eligible for disability compensation” as a result. As we noted in our original letter, our organization would be pleased to work with VAC to help implement such screening in this population.
That concludes my prepared testimony. I would be very pleased to answer any questions the committee members may have. Thank you.